xml:space="preserve">
Advertisement

Carroll County Health Department issues alert after ‘multiple suspected overdoses and deaths’

The Carroll County Health Department issued an overdose alert Wednesday morning, Nov. 6, noting that there has been a recent spike in overdoses.

“There have been multiple suspected overdoses and deaths in Carroll County in the past 24 hours,” according to a news release from the Health Department.

Advertisement

No specific numbers were released. However, health officials have previously stated that a minimum of four overdoses is generally the threshold for calling for an “overdose alert.”

“While the reason for this increase in overdoses is not yet known, overdose spikes are often due to fentanyl and other similar chemicals, which may be added to heroin or cocaine. Counterfeit pain and anxiety pills (for example Percocet, oxycodone, Xanax and others) may also be laced with fentanyl. Fentanyl and similar drugs are very potent and increase the risk of overdose and death,” according to the release.

As of Oct. 1, the Carroll County Sheriff’s Office, was reporting 322 overdoses year to date from drugs and/or alcohol. Of those, 36 were fatal.

For immediate medical assistance call 911. The Health Department also released a series of signs that an individual is experiencing opioid drug overdose:

  • Slow, shallow breathing or not breathing.
  • Slow heartbeat or no heartbeat.
  • Not waking up or not responding to voice or touch.
  • Limp body.
  • Choking or gurgling sounds, vomiting.
  • Pale, clammy skin; blue or gray lips and fingertips.
  • Small, constricted “pinpoint pupils.”

Opioid overdoses can be reversed by administering the antidote naloxone, sometimes known by the brand name Narcan, which is available at pharmacies without a prescription in Maryland. To learn more about naloxone, visit bha.health.maryland.gov/NALOXONE or call Access Carroll at 410-871-1478.

Those who call 911 to help a person who has overdosed are protected from prosecution for some drug and alcohol crimes under the Maryland Good Samaritan Law. More information is available at www.itsneverworthit.com.

More information for overdose prevention and treatment from the Health Department is available at at cchd.maryland.gov/overdose-alert.

Advertisement
Advertisement
Advertisement